Outcomes of a 5-year study, initiated when the first prostaglandin analog became available, showed that latanoprost (Xalatan, Pfizer) does not increase the frequency of corneal erosions during long-term glaucoma treatment when compared with other forms of pressure-lowering medication.
Washington, DC-Long-term use of latanoprost (Xalatan, Pfizer) does not increase the risk of corneal toxicity when compared with other glaucoma medications, according to data from a 5-year post-marketing surveillance study. The incidence of severe corneal erosions was less than 3% among patients randomly assigned to latanoprost as well as those receiving other commercially available IOP-reducing medications, said Ivan Goldberg, FRANZCO, who presented his research at the American Glaucoma Society (AGS) meeting in Washington, DC.
The 5-year, open-label safety surveillance study of 5,854 patients was carried out at 406 study centers in 14 countries. It was designed to evaluate how well latanoprost performed in actual practice settings rather than in the controlled environment of a clinical trial, where patients must meet strict inclusion and exclusion criteria and adhere to other guidelines throughout the study, said Dr. Goldberg, clinical associate professor, University of Sydney, and head of the glaucoma unit at the Sydney Eye Hospital in Australia.
"The only confidence that a doctor has in the longer-term use of a drug or a family or drugs is when they actually are available and you do post-marketing or phase IV studies," he added. "You want actual patients being treated by doctors as they normally would, without any strict criteria excluding certain people who are at high risk of anything, and follow them through."
A report on the outcomes was published in the May-June 2008 issue of the European Journal of Ophthalmology. The study reviewed the incidence of latanoprost-related adverse events of the cornea, iris, and retina, as well as the occurrence of hyperpigmentation, whereas Dr. Goldberg addressed only corneal safety in his poster at the AGS meeting.
The study assessed all types of problems that might arise from the use of latanoprost, both those that had been identified in the pre-marketing studies and any new ones that occurred over the 5-year interval, including corneal erosions, iritis and uveitis, and macular edema.
In the study, 5,893 patients were randomly assigned to receive various medications: 3,936 to latanoprost, and 1,918 to other IOP-lowering agents; 39 were randomly assigned but never treated. Patients were examined at baseline and every 6 months for 5 years. At each visit, the investigator performed a complete routine ophthalmologic examination of both eyes, including slit-lamp examination, ophthalmoscopy, and measurement of IOP with a Goldmann applanation tonometer.
Latanoprost was the focus of this trial because it was the first, and at the time the study was being planned, the only prostaglandin analog on the market. Although two other prostaglandin analogs, travoprost (Travatan, Alcon) and bimatoprost (Lumigan, Allergan), became available at different times in different countries during the study, the number of patients using either of these agents was relatively small, so the investigators opted to continue with the original design comparing latanoprost with all other glaucoma medications.
Cornea-related side effects
"The rate of side effects from a corneal perspective was pleasingly small," Dr. Goldberg said. The incidence of new occurrences of severe corneal erosions was 2.7% or less both in the latanoprost group and in patients using other agents, and the rate of medication discontinuation was less than 0.8% in both groups. Punctate corneal erosions were considered to be mild, transient, and within normal range of findings in eyes treated with topical drops and were not recorded as corneal erosions.
Dr. Goldberg noted that corneal erosions can arise from various causes, such as trauma, dry eye unrelated to glaucoma, or dry eye exacerbated by topical medications and the preservatives they contain.
"These sorts of things can be not peculiar to any particular drug or to any particular class of drugs but just to the fact that people are putting something in their eye regularly. The fact that people are putting things in their eyes means that there is a risk of physical injury every time a drop is instilled," he said.
"You're not comparing a drug with no treatment; you're comparing a drug with all of the other choices that doctors might have in treating patients," Dr. Goldberg continued. "It didn't appear that latanoprost, as a single molecule, was offering any greater risk of anything bad happening."
Although the patients in the post-marketing study no longer are being followed, sub-analyses of the data could lead to further publications, he said.